Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 8, 2019, 3:55 PM EDT for 8 counties in South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2019, 3:55 PM EDT (19:55 UTC)
- Expired
- Jun 8, 2019, 5:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Calhoun County, SC, Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 19 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380 WUUS52 KCAE 081955 SVRCAE SCC003-017-039-055-063-071-079-081-082100- /O.NEW.KCAE.SV.W.0039.190608T1955Z-190608T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 355 PM EDT Sat Jun 8 2019 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... South central Fairfield County in central South Carolina... Southeastern Newberry County in central South Carolina... Northwestern Calhoun County in central South Carolina... Lexington County in central South Carolina... North central Aiken County in central South Carolina... East central Saluda County in central South Carolina... Southwestern Kershaw County in central South Carolina... Western Richland County in central South Carolina... * Until 500 PM EDT. * At 353 PM EDT, severe thunderstorms were located along a line extending from 11 miles southeast of Batesburg-Leesville to near Gaston, moving north at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres, Batesburg-Leesville, Springdale, St. Andrews, Dentsville, Lake Murray Dam, Oak Grove, Red Bank, South Congaree, Pine Ridge, Gaston, Prosperity, Arcadia Lakes, Columbia International University and Harbison State Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection seek shelter inside a sturdy building and stay away from windows. Boaters on Lake Murray are strongly encouraged to seek safe harbor. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3422 8157 3420 8086 3375 8101 3376 8148 TIME...MOT...LOC 1953Z 181DEG 25KT 3378 8140 3378 8110 HAIL...0.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:38 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 8, 2:38 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 238 PM EDT Sat Jun 8 2019 .SYNOPSIS... A low pressure system west of the region will continue to spread moisture from the Gulf of Mexico into our area through Sunday, resulting in periods of showers and thunderstorms, with locally heavy rain at times. Drier air is expected to return to the area in the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... This afternoon...Upper level low continues to spin over western TN. Widespread showers and thunderstorms ongoing across much of northern GA with a band of convection extending through the CSRA and southern Midlands. This line of convection expected to continue lifting north through the forecast area while convection along the sea breeze near the north coast will push west into the Pee Dee and northern Midlands later this afternoon. These areas have seen plenty of sunshine and instability is increasing with MLCAPE values around 1500 J/kg and LI values -5C to -6C. Forecast area is outlooked in general thunder and SPC recently issued an MCD with only 20 percent chance of a watch being issued, however, isolated severe storms cannot be ruled out given a bit of drier air in the 500mb-700mb layer and DCAPE values around 800 J/kg. Flooding does seem to be the primary threat though with precipitable water values around 2 inches and abundant low level moisture supporting locally heavy rain and 2-3 in/hr rain rates. Some areas across the central Midlands and upper CSRA received significant rainfall and will need to be monitored closely for heavy rain and training of storms which may produce flooding. Would not be surprised to see some storms produce a quick 1-2 inches of rain like was observed yesterday. Tonight...Convection likely to be continuing into the evening hours as most of the hi-res guidance in agreement showing a couple of waves of convection, with the second one around 00z pushing northward through the CSRA into the Midlands. Will continue to maintain high pops through the evening then a gradual reduction through the night but holding on to high chance through morning given the southwesterly flow aloft and abundant moisture. Expect widespread clouds and precipitation and elevated dewpoints to keep overnight lows mild in the upper 60s to lower 70s. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... A closed H5 upper low will gradually open up and lift northeast of the region early next week. The frontal boundary associated with this low stalls across the region on Tuesday. A deep tropical moist tap will continue to bring periods of showers and thunderstorms to the CSRA and Midlands through Tuesday. Precipitable water values around 2.0 inches will allow for excessive rainfall rates and flash flooding near the stronger thunderstorms. An additional 3 to 6 inches of rainfall is forecast. River flooding will be possible by Tuesday as forecast point stages rise due to the excessive rainfall. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The pattern starts to transition later next week with a deep upper trough moving across The Great Lakes States and into Quebec. Expect more showers and thunderstorms with the potential for heavy rain ahead of a strong cold front Wednesday through Wednesday Night. Precipitable water values decrease to less than one inch behind the cold front on Thursday. We may experience scattered showers with the cold air aloft behind the front. Surface high pressure builds in for Friday and Saturday with seasonable and dry weather. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Deep moisture over the region will continue to result in periods of restrictions. Earlier stratus clouds have finally lifted to VFR and should remain so through 00z. Scattered to widespread convection expected to impact the terminals during the 18z-02z time frame so have included a mention of temporary thunder during that time frame with possible MVFR vsbys/cigs within storms. Lingering showers and thunderstorms possible through late evening and then should begin to diminish overnight with some showers possible through the overnight. Expect stratus clouds to return earlier tonight with cigs dropping to MVFR after 02z-05z and then IFR after 06z-09z before improving again to MVFR by 15z. Vsbys are less confident due to a 20-25 knot low level jet. Winds will be from the southeast to south at 10 knots or less through sunset then diminish to 5 knots or less overnight. EXTENDED AVIATION OUTLOOK...Flight restrictions possible in night/early morning stratus. Scattered to numerous afternoon and evening showers and thunderstorms each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...Flash Flood Watch through Sunday evening for SCZ016-115-116. &&
Hazardous weather outlook, Jun 8, 4:03 AM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 403 AM EDT Sat Jun 8 2019 GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-090815- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 403 AM EDT Sat Jun 8 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Showers and thunderstorms are expected again today. High rainfall rates may lead to localized flooding in a few locations. There could also be a possibility of damaging wind with a few of the thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Numerous showers and thunderstorms will occur during much of the period and high rainfall rates may lead to localized flooding, and rivers will also be on the rise. There is also the possibility of damaging wind with a few of the thunderstorms. Drier conditions should return by Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ016-115-116-090815- Chesterfield-Northern Lancaster-Southern Lancaster- 403 AM EDT Sat Jun 8 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Showers and thunderstorms are expected again today. High rainfall rates may lead to flash flooding. There could also be a possibility of damaging wind with a few of the thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Numerous showers and thunderstorms will occur during much of the period and high rainfall rates may lead to localized flooding, and rivers will also be on the rise. There is also the possibility of damaging wind with a few of the thunderstorms. Drier conditions should return by Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 8, 2:54 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
254 PM EDT Sat Jun 8 2019
SCZ027-030-035-036-041-081945-
Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Bamberg SC-
254 PM EDT Sat Jun 8 2019
...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Barnwell...
northeastern Aiken and western Bamberg Counties Until 345 PM EDT....
At 253 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Barnwell State
Park to near Barnwell to near Ulmer, moving north at 30 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Barnwell, Bamberg, Denmark, Williston, Blackville, Barnwell State
Park, Wagener, Springfield, Hilda, Salley, Neeses, Norway, Olar,
Perry, Elko, Livingston, Cope, Govan, Aiken Gopher Tortoise Heritage
Preserve and Perry Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should seek shelter until these storms pass.
&&
LAT...LON 3379 8141 3363 8119 3341 8097 3305 8111
3320 8128 3339 8146
TIME...MOT...LOC 1853Z 189DEG 28KT 3333 8134 3326 8127 3314 8116The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:32 PM EDT | Areal Flood Advisory | CAE | Calhoun, Edgefield, Kershaw, Lee, Lexington, Newberry and 3 more | 118 min |
| Jun 8, 3:24 AM EDT | Flash Flood Watch | CAE | Chesterfield, Lancaster | 34 hr |
| Jun 8, 2:27 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 3 hr |
| Jun 8, 2:54 PM EDT | Special Weather Statement | CAE | Bamberg | 51 min |
| Jun 8, 3:25 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Lexington, Orangeburg | 50 min |
| Jun 8, 3:46 PM EDT | Areal Flood Advisory | CAE | Kershaw, Lexington, Richland | 3 hr |
| Jun 8, 4:28 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 47 min |
| Jun 8, 4:50 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield | 3 hr |
| Jun 8, 6:36 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 3 hr |
| Jun 8, 7:53 PM EDT | Special Weather Statement | CAE | Aiken | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.